Alert archive / North Carolina / Areal Flood Warnings in 2017

Areal Flood Warning 4, NWS Raleigh, NC

April 25, 20179 counties in North Carolina

NWS Raleigh, NC issued this areal flood warning at Apr 25, 2017, 1:16 AM EDT for 9 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2017, 1:16 AM EDT (05:16 UTC)
Expired
Apr 25, 2017, 7:15 AM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Harnett County, NC, Lee County, NC, Orange County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Apr 24, 10:00 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 24, 10:00 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1000 PM EDT Mon Apr 24 2017

.SYNOPSIS...
A strong and deep low pressure system will slowly cross the region
through Tuesday, producing wet and unsettled weather. Behind this
low, a ridge of high pressure will extend into the region for mid to
late week.

&&

.NEAR TERM /Through Tonight/...
As of 1000 PM Monday...

Most of North Carolina resides in the left exit region of a jet
streak rounding the base of a compact negatively-tilted trough
across the southeastern CONUS. The center of a compact surface low
pressure can be found across far eastern South Carolina and is
moving northeastward with time.  A secondary (and stronger)
subtropical low is approaching the coast of North Carolina, and is
starting to merge with the aforementioned low pressure system to its
west.  Closer to home, the region remains in a strong CAD regime
with the wedge front delineating slightly more warm and moist air
and the CAD to its west located across the eastern CWA. As the lows
merge, continued DCVA (as well as frontogenetical forcing, and
isentropic upglide along a wedge front draped across the
southeastern CWA) will continue to enable widespread ascent. Coupled
with an anomalously moist atmosphere across the CWA that increases
toward the east (the 00z KMHX sounding reflects a PWAT of 1.83",
breaking the previous daily record by nearly nearly 0.3"),
widespread rainfall continues areawide.

Currently, the heaviest rainfall is confined to two main bands--one
across Edgecombe to Franklin counties and another across Wayne and
Johnston counties. Both bands seem to combine across Wake, Chatham
counties. While rainfall rates aren't particularly intense within
the bands (generally a few tenths per hour approaching 0.5"/hr in
the heaviest segments), the long duration of the rainfall is leading
to 6 hourly rainfall rates of 1-2". Unsurprisingly, recent storm
reports indicate a few closed roads across the CWA with rivers
rising in the heaviest bands toward flood stage. However, some
slight drying is being noted across the far NE CWA into the NE coast
of North Carolina (likely in association with vertical mixing of a
pocket of drier air centered around 925 mb) leading to an erosion of
the northern precipitation band. As the combined low pressure system
translates northeastward across the coast of North Carolina, the
bands of heaviest precipitation will likely pivot slightly
northeastward with time. A quick peak at the latest suite of model
guidance indicates a narrow axis of MUCAPE may build into the
eastern CWA enabling slightly heavier precipitation rates as the
band moves northeastward (especially between 03-06z). Indeed, a few
flashes of lightning are occurring across the NC coast within the
aforementioned precipitation band. As the band shifts northwestward,
an additional 1-2" with isolated pockets of 3-4" seems likely across
the NE CWA (e.g. Edgecombe, Nash, Franklin counties) as well as
parts of Wake, Durham, Chatham, and Orange counties.  The latest
mesoscale discussion from the WPC lines up well with this reasoning.

&&

.SHORT TERM /Tuesday and Tuesday night/...
As of 340 PM Monday...

The mid level low is expected to track from NE SC across E NC Tue,
before moving NNE just off the Delmarva/NJ coast Tue night. This low
will be nearly vertically aligned with the surface low (or series of
lows rotating about one another) over E NC. The strong low level
jetting north of the surface low will shift northward into VA Tue
morning, along with the upper divergence maximum, as the mid level
dry slot punches in from the south, and this drying aloft will lead
to diminishing chances for heavy rainfall. But the surface winds
will remain from the N and be fairly light with the low to our NE,
which should help lock in the cool/damp low level stable pool a bit
longer, especially in the western Piedmont. PW values will have
dropped but remain above normal, with both low and mid level lapse
rates near or over 6 C/km, mainly over the eastern two-thirds of the
forecast area. Have retained a chance of showers and isolated
storms, higher east than west, through Tue, decreasing Tue evening
as the mid level low exits and the column stabilizes and begins to
dry further. Temps are tricky with a wide spread in model
statistical guidance, not surprising considering that any amount of
insolation will cause temps to jump up. Have held onto a scenario
that reflects a longer-lived stable pool, suggesting highs from the
mid 60s NW to the mid 70s in the far east-central CWA. Will trend
pops down and out slowly Tue night, with skies trending toward
partly cloudy everywhere except the NE, where a lingering low chance
of showers will be retained overnight. Lows 53-58. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 345 pm Monday...

The biggest story in the extended will be a transition to a
amplified western trough and eastern ridge, especially into the
weekend.

Global models are in good agreement that a shortwave and associated
surface cyclone will lift out for the Central Plains and across the
Great Lakes Wednesday and Thursday, and a trailing cold front
associated will encroach upon the CWA from the west Thursday. The
removed upper forcing and lack of moisture return suggests this
waning precip with the front, which itself may never actually move
into NC as the subtropical ridge begins to expand across the
Southeast by Friday.  Main impacts look to be an isolated shower or
storm in the west late Thursday or isolated storm late Thursday.

The synoptic pattern will favor near record heat by Saturday, owing
to a 590+dm H5 ridge, Bermuda highs and H7 anticyclone over SC.
Thickness are progged at 1410m Saturday, 50m above normal and
indicative of upper 80s to lower 90s.  The main question is how
quickly another shortwave ejecting out of the Central/Southern
Plains, this one potentially stronger, will cause the ridge to
retreat.  Heights are forecast to lower, more so across western NC,
favor low/80s west to upper 80s east Sunday and Monday, with a
chance of storms associated with the upper wave and approaching cold
front by Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 820 PM Monday...

24 Hour TAF Period: Adverse aviation conditions are expected to
continue through the 24 hour TAF period (high confidence) as a deep
mid/upper level low moves across the region.

A persistent rain is expected to continue this evening across the
area into early Tuesday morning, resulting in generally IFR/low end
MVFR conditions. However, periods of LIFR cigs will be possible in
areas of light rain and/or brief lulls in the precip ahead of the
mid/upper low. Winds are expected to strengthen across northern
portions of the area this evening into early Tuesday morning, with
sustained winds in the 10 to 15 kt range and gusts of up to 20 to 25
kts possible. Will continue to keep LLWS in the TAFs at
KGSO/KINT/KRDU/RWI as easterly winds at around 2 kft are expected to
increase late this evening into early Tuesday morning and be around
50 kts. However, given this will mostly be speed shear (with
generally unidirectional flow) expect this will only create marginal
LLWS conditions (especially given some gustiness expected). Surface
winds will then decrease late tonight (after 09z) and become more
variable for Tuesday. While the main area of rain will shift
northward of the area by 12-15Z Tuesday we can still expect some
lingering showers/rain, especially moisture wrapping around the
departing low pressure system across the northeastern portions of
our area (KRWI/KRDU). While cigs should improve on Tuesday, possibly
becoming VFR temporarily, think we should generally maintain MVFR
cigs.

Outlook: Cigs should remain MVFR through Tue night, although cigs
may drop back to IFR through Tue night especially at INT/GSO as a
cool stable air mass persists there. After the low shift to our NE
Tue night, high pressure ridging will take over, and we'll see cigs
rise to MVFR then VFR through Wed morning. VFR conditions will then
dominate through Sat.

&&

.HYDROLOGY...
As of 420 PM Monday...

...Flood Watch remains in effect through 12Z Tuesday...

Much of the rainfall so far has been moderate, with most places so
far spared by the heavier rain rates. This is expected to change
through the evening hours as increasing lift and moisture lead to an
uptick in rain rates. Several creeks around central NC are
experiencing rises, with a few approaching minor flooding, and this
should persist through tonight, with retreating water levels
Tuesday. Urban and street flooding, particularly in the typical
flood-prone areas, have been common all across central NC. A few
main stem rivers are projected to approach or exceed flood stage
over the next couple of days in response to this rainfall, including
parts of the Yadkin, Haw, Little, Cape Fear, Rocky, and Tar Rivers.
Rainfall since last night has been around 1 to 3 inches, and an
additional 1-3 inches of rainfall are expected through tonight, with
locally higher totals possible. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for NCZ007>011-021>028-038>043-
073>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...BB/MWS
SHORT TERM...Hartfield
LONG TERM...CBL/Smith
AVIATION...BSD/Hartfield
HYDROLOGY...Hartfield
Hazardous weather outlook, Apr 24, 10:14 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1014 PM EDT Mon Apr 24 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260215-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1014 PM EDT Mon Apr 24 2017

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 24, 10:25 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1025 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            3 NW LEWISVILLE         36.12N  80.44W
04/24/2017                   FORSYTH            NC   911 CALL CENTER

            CONRAD ROAD IS CLOSED BETWEEN THUNDERFARM ROAD AND
            YADKINVILLE ROAD.

&&

EVENT NUMBER RAH1700439

BSD
Local storm report, Apr 24, 10:32 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1032 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            5 E FUQUAY-VARINA       35.59N  78.71W
04/24/2017                   WAKE               NC   911 CALL CENTER

            ONE CAR PARTIALLY SUBMERGED ALONG HIGHWAY 42 NEAR
            HILLTOP ROAD.

&&

EVENT NUMBER RAH1700440

BSD
Local storm report, Apr 24, 11:00 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1100 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            WILSON                  35.73N  77.92W
04/24/2017                   WILSON             NC   911 CALL CENTER

            SEVERAL ROADS REPORTED IMPASSABLE IN THE CITY AND IN
            THE COUNTY

&&

EVENT NUMBER RAH1700441

RAH
Local storm report, Apr 24, 11:22 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1122 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLOOD            3 W RALEIGH             35.82N  78.69W
04/24/2017                   WAKE               NC   911 CALL CENTER

            WYCLIFF ROAD IS CLOSED DUE TO FLOODING BETWEEN LAKE
            BOONE TR. AND VILLAGE CT.

&&

EVENT NUMBER RAH1700442

BSD
Local storm report, Apr 24, 11:26 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1126 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     FLOOD            2 ESE ROUGEMONT         36.21N  78.90W
04/24/2017                   DURHAM             NC   911 CALL CENTER

            MOORES MILL ROAD CLOSED NORTH OF DURHAM.

&&

EVENT NUMBER RAH1700443

BSD
Local storm report, Apr 24, 11:36 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1136 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLOOD            5 SW CARRBORO           35.87N  79.16W
04/24/2017                   CHATHAM            NC   911 CALL CENTER

            JONES FERRY ROAD NEAR WALNUT BRANCH ROAD CLOSED IN BOTH
            DIRECTIONS DUE TO HIGH WATER.

&&

EVENT NUMBER RAH1700444

RAH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:07 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Granville, Nash, Person, Wilson6 hr
Apr 24, 9:50 PM EDTAreal Flood WarningRAHDurham, Edgecombe, Franklin, Granville, Nash, Person and 2 more14 hr
Apr 24, 11:02 PM EDTRiver Flood WarningRAHJohnston5 days
Apr 24, 11:02 PM EDTRiver Flood WarningRAHJohnston61 hr
Apr 25, 1:12 AM EDTFlash Flood WarningRAHWake6 hr
Apr 25, 6:33 AM EDTFlash Flood Warning EmergencyRAHWake4 hr
Apr 25, 7:38 AM EDTAreal Flood WarningRAHChatham, Orange4 hr
Apr 25, 9:39 AM EDTRiver Flood WarningRAHEdgecombe, Halifax, Nash4 days
Apr 25, 9:47 AM EDTRiver Flood WarningRAHEdgecombe5 days
Apr 25, 10:54 AM EDTRiver Flood WarningRAHHarnett38 hr
Apr 25, 10:54 AM EDTRiver Flood WarningRAHCumberland61 hr
Apr 25, 11:04 AM EDTRiver Flood WarningRAHWayne10 days
Apr 25, 11:39 AM EDTAreal Flood WarningRAHChatham, Durham, Edgecombe, Franklin, Granville, Johnston and 6 more24 hr

Nearby

Areal Flood Warnings in North Carolina, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.